Learn Lab values & electrolytes from scratch
Before this: Nursing fundamentals
1How to read a lab result
A lab value means little on its own. Nurses read it against three things: the reference range, the patient’s baseline and trend, and the patient in front of them.
Reference ranges in this lesson are typical adult textbook values. Every laboratory publishes its own ranges, which depend on its methods and equipment, so always use the range printed on the report.
US reports often use mg/dL and mEq/L; many other countries use mmol/L. For ions with one charge, such as sodium and potassium, 1 mEq/L equals 1 mmol/L, so the numbers are the same.
Before acting on a surprising result, think about the sample: a hemolyzed sample raises potassium, and blood drawn near a running IV gives a diluted or contaminated result. A critical value is read back, the patient is assessed and the provider is informed promptly.
Self-check Which reference range should you use to interpret a patient’s result?
- The range in your textbook
- The range of the laboratory that ran the test
- The range used at your previous hospital
- The widest range you know
Answer: The range of the laboratory that ran the test. Ranges differ between laboratories, so the report’s own range applies. Textbook ranges are for learning the typical values.
2Sodium and potassium
Sodium (about 135–145 mEq/L) controls water movement, so its problems show in the brain.
- Hyponatremia (below 135): headache, nausea, confusion, seizures. Causes include SIADH, thiazides and too much free water. Take seizure precautions; in SIADH, restrict fluids. Correct chronic hyponatremia slowly to avoid osmotic demyelination.
- Hypernatremia (above 145): thirst, dry mucous membranes, restlessness, agitation. Usually a water deficit, as in diabetes insipidus. Correct slowly to avoid cerebral edema.
Potassium (about 3.5–5.0 mEq/L) controls the electrical stability of muscle and heart cells.
- Hypokalemia: weakness, cramps, constipation, flat T waves and U waves, arrhythmias. It increases digoxin toxicity. IV potassium is always diluted, given by pump and never as an IV push; check urine output first.
- Hyperkalemia: weakness, tingling, peaked T waves, a wide QRS and arrhythmias. Calcium gluconate protects the heart; insulin with glucose moves potassium into cells; binders, diuretics or dialysis remove it.
Self-check Which treatment for hyperkalemia stabilizes the heart without lowering the potassium level?
- A potassium binder
- Dialysis
- IV calcium gluconate
- IV insulin with glucose
Answer: IV calcium gluconate. Calcium works on the heart cell membranes within minutes but does not change the potassium. Insulin shifts potassium into cells, and binders and dialysis remove it.
3Calcium, magnesium and phosphate
Calcium (total about 8.5–10.5 mg/dL, 2.1–2.6 mmol/L). About 40% is bound to albumin, so a low albumin lowers the total calcium; check the ionized calcium when in doubt.
- Hypocalcemia makes nerves overexcitable: tingling around the mouth, cramps, Chvostek’s and Trousseau’s signs, laryngospasm, a long QT. Watch for it after thyroid or parathyroid surgery.
- Hypercalcemia does the opposite: “bones, stones, groans and moans” (bone pain, kidney stones, constipation, confusion) and a short QT. Common in cancer; IV saline is the first treatment.
Magnesium (about 1.3–2.1 mEq/L, 0.65–1.05 mmol/L). Low magnesium causes tremor, overactive reflexes and torsades de pointes and keeps potassium low until it is replaced. High magnesium, for example during a magnesium sulfate infusion, abolishes reflexes and slows breathing; calcium gluconate is the antidote.
Phosphate (about 2.5–4.5 mg/dL, 0.8–1.5 mmol/L) moves opposite to calcium. It rises in kidney disease (binders are taken with meals) and can crash in refeeding syndrome, weakening the breathing muscles.
Self-check During a magnesium sulfate infusion, which finding suggests toxicity?
- A positive Chvostek’s sign
- Absent knee reflexes
- Muscle twitching
- Overactive reflexes
Answer: Absent knee reflexes. High magnesium depresses nerve and muscle activity, and loss of reflexes is usually the first sign. Twitching, overactive reflexes and Chvostek’s sign point to low magnesium or low calcium.
4Blood count, clotting, kidney, liver and glucose
- Hemoglobin about 12–16 g/dL in women and 14–18 g/dL in men; low means anemia (fatigue, pallor, tachycardia).
- White cells about 4.5–11 × 10³/µL. An absolute neutrophil count below 1.5 × 10³/µL is neutropenia; fever then is an emergency.
- Platelets about 150–400 × 10³/µL. Below about 50 × 10³/µL, use bleeding precautions: soft toothbrush, electric razor, no IM injections.
- INR about 1.0 without anticoagulants; usual warfarin target 2.0–3.0. aPTT (or anti-Xa) monitors unfractionated heparin. Vitamin K reverses warfarin; protamine reverses heparin.
- Kidneys: creatinine about 0.6–1.2 mg/dL (53–106 µmol/L), BUN about 7–20 mg/dL. BUN rising more than creatinine suggests dehydration.
- Liver: ALT and AST rise with liver cell injury; bilirubin causes jaundice; low albumin and a high INR show poor liver function.
- Glucose: fasting about 70–99 mg/dL (3.9–5.5 mmol/L); treat below 70 mg/dL (3.9 mmol/L). HbA1c reflects about 2–3 months; 6.5% (48 mmol/mol) or more meets a diagnostic criterion for diabetes.
- Heart: troponin is the specific marker of heart muscle injury and is repeated over hours; BNP rises in heart failure.
Self-check A patient on warfarin for atrial fibrillation has an INR of 5.2 without bleeding. What do you do?
- Give a double dose
- Give protamine
- Give the dose as usual
- Hold the dose and inform the prescriber
Answer: Hold the dose and inform the prescriber. The INR is far above the 2.0–3.0 target, so the bleeding risk is high. Protamine reverses heparin, not warfarin; vitamin K is the warfarin antidote if the prescriber orders it.
5Therapeutic drug levels
Some drugs have a narrow gap between the effective and the toxic level, so their blood levels are measured. A trough is the lowest level, drawn just before the next dose; a peak is the highest level after a dose.
- Digoxin: commonly cited as 0.5–2.0 ng/mL, often lower in heart failure. Toxicity causes nausea, visual changes and bradycardia, and is more likely with low potassium, even at a normal level.
- Lithium: about 0.6–1.2 mEq/L. Dehydration, low salt intake, NSAIDs and thiazides raise the level; coarse tremor, vomiting and confusion suggest toxicity.
- Vancomycin: the trough is drawn within about 30 minutes before the next dose. High levels risk kidney damage. Many hospitals now dose by area under the curve (AUC), but the trough idea is still taught.
- Phenytoin: about 10–20 mcg/mL; nystagmus and an unsteady gait suggest toxicity.
When a level is too high, the nurse holds the dose, assesses the patient and informs the prescriber.
6A worked example
Interpret the results in order, then decide what to do.
Worked exampleMrs Okafor, 74, has heart failure and takes furosemide and digoxin. She has had diarrhea for two days and feels nauseous. Results: potassium 2.9 mEq/L, magnesium 1.1 mEq/L, creatinine 1.4 mg/dL (124 µmol/L), digoxin 1.6 ng/mL. Her pulse is 54/min. Digoxin is due now. What do you do?
1Potassium and magnesium are low, from the diuretic and the diarrhea. Creatinine is mildly raised. The digoxin level is within the traditional range.
2Low potassium and magnesium increase the effect of digoxin, and reduced kidney function slows its clearance. Nausea with a slow pulse fits digoxin toxicity, even though the level is “in range”.
3Hold the digoxin, check an ECG and inform the prescriber promptly. Expect replacement of magnesium and potassium; potassium will not stay up until magnesium is corrected.
Answer Hold the digoxin and escalate: the low potassium and magnesium make toxicity likely despite a level in range, and both need replacing.
7Common mistakes
- Treating the number instead of the patient: a hemolyzed potassium needs a repeat, not emergency treatment.
- Trusting a normal first troponin early after chest pain; it must be repeated.
- Trusting a normal hemoglobin in the first hour of an acute bleed; it falls later.
- Reading a low total calcium without checking the albumin.
- Mixing up the tests: INR for warfarin, aPTT or anti-Xa for unfractionated heparin.
- Forgetting that a drug level can be “normal” while the patient is toxic, as with digoxin and low potassium.
Self-check A healthy-looking patient with a normal ECG has a potassium of 6.2 mEq/L from a hemolyzed sample. What is the best action?
- Assess the patient and arrange a repeat sample
- Give insulin and glucose straight away
- Ignore the result
- Start dialysis
Answer: Assess the patient and arrange a repeat sample. Hemolysis releases potassium from red cells, so the result may be falsely high. A repeat sample and an assessment are needed, because true hyperkalemia must not be missed.
Learn it step by step in the appLearn it step by step in the app